Alert archive / Nevada / Red Flag Warnings in 2013

Red Flag Warning 17, NWS Reno, NV

October 27, 2013

NWS Reno, NV issued this red flag warning at Oct 27, 2013, 5:03 AM PDT. It took effect at Oct 27, 2013, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2013, 5:03 AM PDT (12:03 UTC)
In effect from
Oct 27, 2013, 1:00 PM PDT
Expired
Oct 27, 2013, 8:00 PM PDT
In force
7 hr
Issued by
NWS Reno, NV

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WWUS85 KREV 271203
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
503 AM PDT SUN OCT 27 2013

NVZ450-280300-
/O.NEW.KREV.FW.W.0017.131027T2000Z-131028T0300Z/
WESTERN NEVADA SIERRA FRONT-
503 AM PDT SUN OCT 27 2013

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING DUE TO STRONG WINDS AND LOW HUMIDITY FOR THE
WESTERN NEVADA SIERRA FRONT...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING.

* AFFECTED AREA...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT.

* WINDS...SOUTHWEST TO WEST 20 TO 35 MPH WITH GUSTS TO 50 MPH.
  GUSTS IN THE FOOTHILLS AND WIND PRONE AREAS ALONG HIGHWAY 395
  MAY REACH 65 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY WILL
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.  

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
1 follow-up statement
192 
WWUS85 KREV 280252
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
752 PM PDT SUN OCT 27 2013


NVZ450-280400-
/O.EXP.KREV.FW.W.0017.000000T0000Z-131028T0300Z/
WESTERN NEVADA SIERRA FRONT-
752 PM PDT SUN OCT 27 2013

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA SIERRA FRONT...

HUMIDITY WAS BEGINNING TO RISE AND WINDS WERE STARTING TO
GRADUALLY DIMINISH AS A STRONG COLD FRONT AND ASSOCIATED SHOWERS
APPROACHED FROM THE NORTH. MUCH WETTER CONDITIONS ARE ANTICIPATED
BY MIDNIGHT. 

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Oct 27, 3:01 AM PDT, 2 hours 2 minutes earlier.

Area forecast discussion, Oct 27, 3:01 AM PDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
301 AM PDT SUN OCT 27 2013

.SYNOPSIS...

THE OVERALL PATTERN SHIFTS GREATLY TODAY AS DEEP LOW PRESSURE DROPS
OUT OF THE CANADIAN ROCKIES. BREEZY TO WINDY CONDITIONS BEGIN LATE
THIS AFTERNOON, ESPECIALLY ALONG THE SIERRA FRONT. A STRONG COLD
FRONT WILL BRING MUCH COOLER TEMPERATURES AND THE NEXT CHANCES OF
RAIN AND SNOW SHOWERS TONIGHT THROUGH TUESDAY. A RETURN TO DRY
CONDITIONS IS EXPECTED WEDNESDAY WITH A SLOW WARMING TREND INTO
THE WEEKEND.

&&

.SHORT TERM...

THERE HAVE BEEN SOME SIGNIFICANT ADJUSTMENTS TO THE SHORT TERM
FORECAST MAINLY CONCERNING WINDS THIS AFTERNOON AND EVENING. SHORT
RANGE MODELS CAME IN MUCH STRONGER IN REGARDS TO WINDS ALONG THE
SIERRA AND SIERRA FRONT. THE NAM DEVELOPS A VERY STRONG LEE SIDE
LOW BY LATE AFTERNOON THAT EXTENDS FROM THE SURFACE TO AT LEAST
700 MB. THIS WILL RAMP UP WIND SPEEDS FROM WHAT WE PREVIOUSLY
EXPECTED AND FROM WHAT PREVIOUS MODEL RUNS DEPICTED. ANTICIPATE AT
LEAST WIND ADVISORY CRITERIA WITH GUSTS UP TO 50 MPH FOR THE
RENO/CARSON CITY METRO AREAS, THE TAHOE BASIN, AND INTO NORTHERN
MONO COUNTY LATER THIS AFTERNOON. WIND PRONE AREAS SUCH AS THE
WASHOE VALLEY AND GALENA BRIDGE AREA COULD SEE GUSTS UP TO 65
MPH. THE PRIMARY IMPULSE WILL SHIFT SOUTH IN THE EVENING. WINDS
INCREASE FARTHER SOUTH WITH HIGH WIND WARNINGS FOR DOUGLAS,
ALPINE, AND MONO COUNTY AS THE SURFACE PRESSURE GRADIENT TIGHTENS
FURTHER. GUSTS WILL EXCEED 58 MPH AT TIMES AND DRIVING WILL BECOME
HAZARDOUS FOR HIGH PROFILE VEHICLES. THIS WILL BE ESPECIALLY TRUE
IN THE CONWAY SUMMIT AREA WHERE GUSTS UP TO 75 MPH WILL BE
POSSIBLE. WINDS WILL FALL FAIRLY QUICKLY BY MONDAY MORNING WITH
THE STRONGEST UPPER LEVEL SUPPORT SHIFTING FARTHER SOUTH.

OTHERWISE, LITTLE ELSE HAS CHANGED FROM THE PREVIOUS FORECAST.
CHANCES OF PRECIPITATION OVERSPREAD WESTERN NEVADA AND NORTHERN
CALIFORNIA OVER SUNDAY NIGHT AND MONDAY. SNOW LEVELS WILL FALL
RAPIDLY AS COLDER -6C TO -8C 700MB TEMPERATURES SETTLE OVER THE
REGION. RAIN WILL INITIALLY FALL SUNDAY NIGHT, BUT BY MONDAY
MORNING RAIN WILL TRANSITION TO SNOW AS SNOW LEVELS DROP TO MOST
VALLEY FLOORS. KEPT THE FOCUS OF PRECIPITATION ALONG THE SIERRA
WHERE MOISTURE WILL BE MOST ABUNDANT. THERE ARE SOME DISCREPANCIES
FROM ONE DETERMINISTIC MODEL SOLUTION TO ANOTHER SO KEPT
PRECIPITATION FAIRLY BROAD-BRUSHED TO ACCOUNT FOR ANY UNCERTAINTY.
ALSO, INCREASED PRECIPITATION CHANCES ALONG THE SIERRA FROM THE
TAHOE BASIN THROUGH MONO COUNTY TO LIKELY MONDAY NIGHT AS GFS
LINGERS FAVORABLE MOISTURE FLOW. TOTALS FOR THIS EVENT WILL BE
FAIRLY LIGHT WITH 2 TO 5 INCHES ABOVE 7000 FEET AND UP TO AN INCH
OR TWO BELOW 7000 FEET IN THE SIERRA. FOR WESTERN NEVADA,
ACCUMULATIONS WILL BE TEMPERED BY WARM GROUND TEMPERATURES, BUT
SOME LOCATIONS COULD GET UP TO AN INCH OR SO ON COOLER NON-PAVED
SURFACES. AS FOR TEMPERATURES, KEPT WITH THE TREND OF LOWERING
HIGHS FOR MONDAY AND TUESDAY BY A DEGREE OR SO AS GUIDANCE
CONTINUES TO COME IN COOLER WITH EACH RUN. TEMPERATURES WILL BE IN
THE UPPER 40S TO AROUND 50 FOR WESTERN NEVADA VALLEYS AND IN THE
LOW 30S TO AROUND 40 FOR SIERRA VALLEYS. BOYD

.LONG TERM...WEDNESDAY THROUGH SUNDAY...

TROUGH WILL PUSH INTO UTAH BY WEDNESDAY WITH DRYING AND COOL
CONDITIONS. A WARM UP WILL BEGIN THURSDAY AS HIGH PRESSURE REBUILDS
ALONG THE WEST COAST.  HIGHS THURSDAY WILL CLIMB INTO THE UPPER 50S
TO LOW 60S AND BE NEARLY EQUAL BETWEEN THE SIERRA AND WESTERN NEVADA
DUE TO LIMITED MIXING BELOW 6000 FEET.

MODEL SOLUTIONS DIVERGE A LOT FOR THE WEEKEND WITH THE ECMWF
MAINTAINING A RIDGE OVER THE SOUTHWEST WITH DRY AND WARM
CONDITIONS.  THE GFS HAS LESS AMPLIFIED AND MORE PROGRESSIVE FLOW
ACROSS THE PACIFIC WITH A TROUGH REACHING THE WEST COAST ON
SATURDAY.  HOWEVER MOST OF THE ENERGY WITH THIS SYSTEM IS DIRECTED
TOWARD THE PACIFIC NORTHWEST.  THE TAIL END OF A COLD FRONT COULD
BRING LIGHT SHOWERS TO AREAS NORTH OF INTERSTATE 80 SATURDAY NIGHT
AND SUNDAY.  CONFIDENCE IS LOW BASED ON THE LARGE MODEL DIFFERENCES
FOR NEXT WEEKEND. BRONG

&&

.FIRE WEATHER...

CRITICAL CONDITIONS TODAY FOR THE SIERRA FRONT DUE TO STRONG WINDS
AND LOW HUMIDITY.  MODELS HAVE QUICKLY RAMPED UP THE WINDS OVER THE
LAST TWO DAYS AS A COLD LOW PRESSURE SYSTEM FROM BRITISH COLUMBIA
REACHES WESTERN NEVADA TONIGHT.

WINDS WILL INCREASE THIS AFTERNOON WITH THE PERIOD OF STRONGEST
WINDS FROM 2PM-10PM AS A DRY COLD FRONT DROPS INTO NORTHWEST
NEVADA.  GUSTS OF 45-55 MPH WITH SUSTAINED 20-FOOT WINDS OF 20-35
MPH WILL IMPACT MOST OF THE SIERRA FRONT AND COMBINE WITH HUMIDITY
NEAR AND BELOW 15 PERCENT.  GUSTS IN WIND PRONE AREAS ALONG HIGHWAY
395 COULD REACH 65 MPH. ONCE THE FRONT PASSES THERE WILL BE A QUICK
RISE IN HUMIDITY ALONG WITH DECREASING WINDS, WHICH WILL END THE
CRITICAL CONDITIONS.

A SECOND CONCERN IS ACROSS MONO COUNTY THIS EVENING AND TONIGHT
WHERE WINDS WILL BE STRONGER, BUT HUMIDITY SHOULD INCREASE TO 20-30
PERCENT AS THE STRONGEST WINDS ARRIVE. GUSTS OF 50-60 MPH WILL
AFFECT MONO COUNTY AFTER 5PM WITH GUSTS AS HIGH AS 70-75 MPH IN
CANYONS AND WIND PRONE AREAS ALONG HIGHWAY 395.  BRONG

&&

.AVIATION...

VFR CONDITIONS TODAY WITH INCREASING WINDS THIS AFTERNOON AT THE
TERMINALS.  COLD LOW PRESSURE SYSTEM AND A COLD FRONT WILL REACH
NORTHWEST NEVADA AROUND 00Z.  THIS ALONG THE JET NOSING INTO THE
NORTHERN SIERRA WILL PRODUCE MOUNTAIN WAVES AND SURFACE WIND GUSTS
OF 40-60KTS.

PEAK GUSTS AT KRNO, KTVL, KTRK AND KCXP WILL OCCUR 21Z-03Z THEN
REACH AREAS SOUTH OF KTVL-KNFL 00Z-12Z MONDAY.  KMMH MAY BE IMPACTED
BY THE STRONGEST WINDS, BUT DURING A PERIOD OF LIMITED TO NO TRAFFIC.

ONCE THE FRONT PASSES TONIGHT, RAIN-SNOW-PELLET SHOWERS ARE POSSIBLE
WITH THE COLD AND UNSTABLE CONDITIONS ASSOCIATED WITH THE LOW.
MVFR-IFR CONDITIONS LIKELY FOR KTVL-KTRK DURING PERIODS OF SNOW
SHOWERS MONDAY AND AN INCH OR TWO OF ACCUMULATION POSSIBLE.

KRNO-KCXP SHOULD FALL TO MVFR WITH RAIN/PELLET SHOWERS MORE LIKELY
MONDAY, WITH SNOW SHOWERS POSSIBLE ON THE NEVADA VALLEY FLOORS
MONDAY NIGHT. ANY ACCUMULATIONS SHOULD BE LIGHT AND LIMITED TO
NON-PAVED SURFACES.  BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 5 AM PDT MONDAY NVZ002.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
     EVENING NVZ450.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 5 AM PDT MONDAY NVZ003.

CA...HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 5 AM PDT MONDAY
     CAZ073.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 5 AM PDT MONDAY CAZ072.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 3:02 AM PDTWind AdvisoryREVDouglas, Lyon, Mineral, Storey, Washoe24 hr
Oct 27, 2:53 PM PDTWinter Weather AdvisoryREVDouglas, Lyon, Storey, Washoe24 hr

Nearby

Red Flag Warnings in Nevada, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.